Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Universality of the lattice of transformation monoids

Authors: Michael Pinsker and Saharon Shelah
Journal: Proc. Amer. Math. Soc. 141 (2013), 3005-3011
MSC (2010): Primary 06B15; Secondary 06B23, 20M20
Published electronically: May 21, 2013
MathSciNet review: 3068953
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The set of all transformation monoids on a fixed set of infinite cardinality $ \lambda $, equipped with the order of inclusion, forms a complete algebraic lattice $ \operatorname {Mon}(\lambda )$ with $ 2^\lambda $ compact elements. We show that this lattice is universal with respect to closed sublattices; i.e., the closed sublattices of $ \operatorname {Mon}(\lambda )$ are, up to isomorphism, precisely the complete algebraic lattices with at most $ 2^\lambda $ compact elements.

References [Enhancements On Off] (What's this?)

  • [BF48] Garrett Birkhoff and Orrin Frink, Jr., Representations of lattices by sets, Transactions of the American Mathematical Society 64 (1948), 299-316. MR 0027263 (10:279g)
  • [GP08] Martin Goldstern and Michael Pinsker, A survey of clones on infinite sets, Algebra Universalis 59 (2008), 365-403. MR 2470587 (2009j:08007)
  • [Grä03] George Grätzer, General lattice theory, Birkhäuser Verlag, Basel, 2003, reprint of the 1998 second edition. MR 1670580 (2000b:06001)
  • [Jec03] Thomas Jech, Set theory, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003. The third millennium edition, revised and expanded. MR 1940513 (2004g:03071)
  • [Pin07] Michael Pinsker, Algebraic lattices are complete sublattices of the clone lattice on an infinite set, Fundamenta Mathematicae 195 (2007), no. 1, 1-10. MR 2314073 (2008g:08002)
  • [Rep96] Vladimir B. Repnitskiĭ, On representation of lattices by lattices of subsemigroups, Russian Mathematics 40 (1996), no. 1, 55-64 (translation of Russian original). MR 1424151 (97k:06017)
  • [Tům89] Jiří Tůma, Intervals in subgroup lattices of infinite groups, Journal of Algebra 125 (1989), no. 2, 367-399. MR 1018952 (91e:20020)
  • [Whi46] Philip M. Whitman, Lattices, equivalence relations and subgroups, Bulletin of the American Mathematical Society 52 (1946), 507-522. MR 0016750 (8:62b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 06B15, 06B23, 20M20

Retrieve articles in all journals with MSC (2010): 06B15, 06B23, 20M20

Additional Information

Michael Pinsker
Affiliation: Équipe de Logique Mathématique, Université Diderot – Paris 7, UFR de Mathématiques, 75205 Paris Cedex 13, France

Saharon Shelah
Affiliation: Institute of Mathematics, The Hebrew University of Jerusalem, 91904 Jerusalem, Israel – and – Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08854

Keywords: Algebraic lattice, transformation monoid, submonoid, closed sublattice
Received by editor(s): June 24, 2011
Received by editor(s) in revised form: September 3, 2011, September 12, 2011, and November 24, 2011
Published electronically: May 21, 2013
Additional Notes: The research of the first author was supported by an APART fellowship of the Austrian Academy of Sciences
The research of the second author was supported by German-Israeli Foundation for Scientific Research & Development Grant No. 963-98.6/2007.
The authors would like to thank an anonymous referee for valuable comments which led to significant improvements in the presentation of the paper.
Communicated by: Julia Knight
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society